"Somebody's overdosing in the bathroom!" Geri Platko, 62, yells from a public washroom in St. Paul's Hospital.

Security comes running to alert Tanya Campbell, the nurse in charge of triage on what will be a busy night.

"Is it actually an overdose?" Campbell asks as she quickly pushes an empty gurney down the hall.

She gets her answer as soon as she turns the corner and sees Platko's friend slumped on the floor.

"Did you give her Narcan?" Campbell asks, referring to the brand name of the opioid antidote naloxone.

Platko tells the nurse she gave her friend two doses from her take-home kit.

overdose hero

'I felt good because I put it right in the muscle,' says Geri Platko, 62, after giving her friend a shot of opioid antidote Narcan after she overdosed in a public washroom. (Natalie Clancy/CBC)

The middle-aged woman still isn't moving.

"Wakey wakey … come on in, sweetie," Campbell says as she lifts her limp patient onto the stretcher.

"Lay on your side, we're going to take you to emerg."

'She went under'

"You overdosed!" Platko yells, annoyed with her friend for doing too much of the heroin, which may have been laced with fentanyl.

"She said, 'When you fix, don't do it all, do half.' I said, 'You, too,' but she threw it all in.

"She went under."

doctor Kevin Nemethy

'Do you remember what happened?' Dr. Kevin Nemethy asks a middle-aged woman who just overdosed on what the doctor suspects was fentanyl. (Natalie Clancy/CBC)

Platko says it was the first time she used her Narcan kit.

"I felt good because I put it right in the muscle," she says proudly.

Campbell says Platko saved her friend's life. 

Her friend overdosed right after being discharged from a unit upstairs — she needed a fix while she and Platko waited for a taxi.

Busiest overdose ER in Canada 

Vancouver-area hospitals have treated more than 6,000 drug overdoses so far this year, but St. Paul's Hospital downtown gets more than 70 per cent of cases, making it ground zero of Canada's fentanyl crisis.

tanya and patient

Nurse Tanya Campbell tries to figure out whether her overdose patient consumed cocaine, heroin or fentanyl, or all of the above, at St. Paul's Hospital in Vancouver. (Fred Gagnon/CBC)

Between Jan. 1 and Dec. 14, the emergency department treated 4,548 overdose cases. That's an average of 13 a day, many of which are believed to be caused by fentanyl.

Police Chief Adam Palmer held a press conference Friday to announce the city's crisis had become even more alarming: Nine people died of drug overdoses the night before. 

CBC News spent a shift in St. Paul's emergency department to observe the crisis first-hand on a particularly busy night — Nov. 24, the day after the last provincial welfare cheques were issued.

'My heart stopped and everything'

As Platko waits for her friend to regain consciousness, she recalls her own overdose three days earlier at the same hospital.

"They told me if I wasn't in the hospital and did it, I would be dead. My heart stopped and everything."

Geri Platko saved her friend who had overdosed in a hospital bathroom0:30

Platko, who says she's been an addict since she was 14, remembers getting a shot of Narcan in her thigh and the medical team trying to revive her.

'I could see them and hear them, but I was dead.' - Geri Platko

"I could see them and hear them, but I was dead," she says. "My heart stopped. I could see the monitor go choo, choo, choo, choooooo," as it flat-lined.

"I was trying to tell them ... 'Be careful, this hurts, guys,' but I couldn't talk. I couldn't move or anything. They were like 'boom' on my chest."

She recovered and so will her friend, says Dr. Kevin Nemethy, who leans down to try to talk to Platko's friend, who can barely keep her eyes open.

"Do you remember what happened? … Are you on the methadone program or the suboxone program?"

"Methadone," the woman whispers.

Few addiction beds

He suggests she visit the hospital's new rapid-access addiction clinic; no appointment necessary.

"Maybe," she says.

OD patient interviewed

Nemethy asks a patient whether he wants a Narcan kit before discharging him. The man overdosed on what he thought was cocaine and heroin but what could have been illicit fentanyl. (Fred Gagnon/CBC)

Nemethy says getting his patients to the clinic is easy, but getting them an addiction treatment bed is difficult.

"There is often a significant delay, so we feel that puts the patient at risk of a relapse. So they continue to use."

'I was dead for 10 minutes'

Alexandra LaViolette, 24, says she was also encouraged to visit the rapid-access clinic after she overdosed.

"I remember being told that I was dead for 10 minutes," says the tall, thin redhead. "I wasn't breathing for about seven to 10 minutes.

"I honestly don't remember even doing the drugs."

She says it was her first overdose.

Alexandra LaViolette describes overdose0:31

Paramedics picked her up at her friend's apartment, but her friend was long gone by that time. 

"She was found outside on the road … she didn't wake up until she got in the ambulance, so we're going to keep an eye on her," Campbell says. "As you see her now she is awake, she's alert, but that doesn't mean she won't go back down."

overdose victim alex

'I honestly don't remember even doing the drugs,' says Alexandra LaViolette, 24, who overdosed on what she suspects was heroin laced with fentanyl. Paramedics found her outside a friend's apartment. (Natalie Clancy/CBC)

LaViolette's eyes roll back and close mid-sentence. She struggles to stay awake as the Narcan wears off.

Heroin 'laced with fentanyl'

"I think it was probably heroin and it had been laced with fentanyl," she says.

"All of a sudden you have this crazy batch of super strong stuff … Nobody in their right mind should be serving a cocktail that strong."

She wonders what might have happened had she been alone, with no friend to call 911.

"That's scary."

Nurses give her and every other overdose patient an egg sandwich and a glass of apple juice while they sit on a hard resin chair near the front entrance. That way the triage nurse can see them in case they pass out.

Man overdoses 7 times in one day

Campbell says she sees many of the same patients over and over. They overdose, get "Narcanned" and then overdose again.

Tanya Campbell says she sees the same overdose victims over and over again0:31

"Yesterday we had someone come back seven times in one day … it can get overwhelming. It can get to the point, 'Why are we doing this?'"

But Campbell is an optimist.

"When I actually saw him at the end of the day, he was like, 'You know, I really need to do something about it.'

"I haven't seen him today so perhaps he is getting a little bit better. You just hope."

Overdose patients flee ER

A bit later, a patient starts screaming about chest pain.

He tells CBC News that paramedics were too rough while performing CPR on him the day before.

He storms outside.

Dr. Nemethy and two paramedics try to coax him back to the ER, fearing cardiac arrest.

Dr. Kevin Nethy outside

'Come inside, let us help you,' Nemethy tells a patient who overdosed the day before and returned to the ER complaining of pain from the chest compressions that saved his life.

Outside in the ambulance bay, he appears to be so high, he falls down.

"I do not have to go into that hospital, I want to go!" he screams.

"You just fell over. We're just trying to make sure you're OK," Nemethy says.

The man leaves, against medical advice, as do 17 per cent of all overdose patients.

Doctors and nurses know the urge to use again returns quickly when Narcan wears off.

'Nothing harder' than telling parents

But this was a good shift because every overdose patient survived.

The latest B.C. Coroners Service statistics show 755 overdose deaths in the province so far this year. 

Nemethy didn't have to deliver devastating news to anyone's family — a task that never gets easier.

"There's nothing harder in our job" Nemethy says of having to tell parents their teen couldn't be revived.

Dr. Kevin Nemethy on sharing difficult news with parents of overdose patients0:24

As his shift ends, a firefighter is heard on the emergency radio reporting another overdose patient is on the way.

"Tell ambulance this is not a pedestrian struck; this is an overdose in the middle of the road, over."

"Copy that," the dispatcher says.

alley man and ambulance

A drug user leaves an alley on Vancouver's Downtown Eastside where firefighters responded to an overdose on Nov. 24. (Natalie Clancy/CBC)


CBC NEWS INVESTIGATES

If you have information on this or any other story we should investigate, email us: Investigate@cbc.ca

Follow @NatalieClancy on Twitter

with files from Manjula Dufresne